Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 12, NWS Topeka, KS

October 1, 200920 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 1, 2009, 1:47 PM CDT for 20 counties in Kansas. It took effect at Oct 2, 2009, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2009, 1:47 PM CDT (18:47 UTC)
In effect from
Oct 2, 2009, 10:00 AM CDT
Expired
Oct 2, 2009, 7:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 519 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
519 m²/s²
0-3 km storm-relative helicity
599 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 011847
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CDT THU OCT 1 2009

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY...

.NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ON FRIDAY...WITH
GUSTS TO 45 MPH POSSIBLE. WINDS ARE EXPECTED TO GRADUALLY TAPER
OFF BY LATE IN THE DAY ON FRIDAY AS THE STRONG LOW PRESSURE
CAUSING THE WINDS DRIFTS OFF TO THE EAST.

KSZ008>012-020>024-026-034>040-054-055-030100-
/O.NEW.KTOP.WI.Y.0012.091002T1500Z-091003T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
147 PM CDT THU OCT 1 2009

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ON FRIDAY...WITH
GUSTS TO 45 MPH POSSIBLE. WINDS ARE EXPECTED TO GRADUALLY TAPER
OFF BY LATE IN THE DAY ON FRIDAY.

STRONG WINDS FROM THIS DIRECTION WILL ACT AS A CROSSWIND FOR THOSE
TRAVELING ON THE KANSAS TURNPIKE...AND MAY CAUSE MORE DIFFICULT
DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
4 follow-up statements
000 
WWUS73 KTOP 020851
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CDT FRI OCT 2 2009

KSZ008>012-020>024-026-034>040-054-055-021800-
/O.EXT.KTOP.WI.Y.0012.091002T1500Z-091003T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
351 AM CDT FRI OCT 2 2009

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING. 

NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS TO
AROUND 45 MPH WILL DEVELOP BY LATE MORNING AND CONTINUE THROUGH
THE AFTERNOON. WIND SPEEDS WILL DIMINISH QUICKLY AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 40 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. THE NORTHWEST WINDS WILL
CREATE A NEARLY DIRECT CROSSWIND ON ROADWAYS LYING IN A SOUTHWEST
TO NORTHEAST DIRECTION...SUCH AS THE KANSAS TURNPIKE AND
INTERSTATE 70 BETWEEN SOLOMON AND JUNCTION CITY.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
000 
WWUS73 KTOP 021058
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
558 AM CDT FRI OCT 2 2009

KSZ008>012-020>024-026-034>040-054-055-021800-
/O.CON.KTOP.WI.Y.0012.091002T1500Z-091003T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
558 AM CDT FRI OCT 2 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING. 

WEST TO NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND
GUSTS TO AROUND 45 MPH WILL DEVELOP BY LATE MORNING AND CONTINUE
THROUGH THE AFTERNOON. WIND SPEEDS WILL DIMINISH QUICKLY AROUND
SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 40 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. THE NORTHWEST WINDS WILL
CREATE A NEARLY DIRECT CROSSWIND ON ROADWAYS LYING IN A SOUTHWEST
TO NORTHEAST DIRECTION...SUCH AS THE KANSAS TURNPIKE AND
INTERSTATE 70 BETWEEN SOLOMON AND JUNCTION CITY.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
000 
WWUS73 KTOP 021712
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CDT FRI OCT 2 2009

KSZ008>012-020>024-026-034>040-054-055-030000-
/O.CON.KTOP.WI.Y.0012.000000T0000Z-091003T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
1212 PM CDT FRI OCT 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

WEST TO NORTHWEST WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND
GUSTS TO AROUND 45 MPH WILL PERSIST THROUGH THE AFTERNOON. WIND
GUSTS WILL DIMINISH AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 40 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. THE NORTHWEST WINDS WILL
CREATE A NEARLY DIRECT CROSSWIND ON ROADWAYS LYING IN A SOUTHWEST
TO NORTHEAST DIRECTION...SUCH AS THE KANSAS TURNPIKE AND
INTERSTATE 70 BETWEEN SOLOMON AND JUNCTION CITY.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
000 
WWUS73 KTOP 022335 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT FRI OCT 2 2009


KSZ008>012-020>024-026-034>040-054-055-030045-
/O.EXP.KTOP.WI.Y.0012.000000T0000Z-091003T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
635 PM CDT FRI OCT 2 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

WIND SPEEDS HAVE BEEN GRADUALLY DECREASING ACROSS THE AREA SINCE 5
PM...AND SHOULD CONTINUE TO SUBSIDE THROUGH SUNSET. THEREFORE THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 1, 1:47 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 1, 1:47 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CDT THU OCT 1 2009

.DISCUSSION...
SHORT TERM (THROUGH FRIDAY)...

SURFACE LOW PRESSURE AND ATTENDANT COLD FRONT HAVE OFFICIALLY PUSHED
EAST OF THE CWA THIS AFTERNOON...AND NOT A MOMENT TOO SOON AS STORMS
FIRED ALONG THE KANSAS MISSOURI BORDER. CLOUDS...AND PERHAPS A
SPRINKLE OR TWO...WILL LINGER FOR A FEW HOURS BEHIND THE COLD FRONT
WITH SKIES BECOMING MOSTLY CLEAR AFTER THAT. TEMPERATURES WILL DROP
OFF NICELY TONIGHT BUT SHOULD REMAIN IN THE LOWER 40S WITH WINDS
KEEPING THE BOUNDARY LAYER MIXED.

NORTHWEST WINDS HAVE BEEN STRONG TODAY IN THE WAKE OF THE COLD FRONT
BUT JUST SHY OF WIND ADVISORY CRITERIA OVER THE TOP CWA. WHILE THEY
WILL SLACK OFF A BIT OVERNIGHT...ANTICIPATE DEEP MIXING ON
FRIDAY...PARTICULARLY WHERE SKIES CAN REMAIN CLEAR. MODEL OUTPUT
PREDICTS MIXING NEARLY TO 700 HPA WHICH SHOULD ALLOW WINDS TO BECOME
VERY GUSTY ON TOP OF THE SUSTAINED WINDS AROUND 30 MPH. EVEN IN THE
NORTHEAST WHERE CLOUD COVER DOES LIMIT MIXING A BIT...THE PRESSURE
GRADIENT WILL BE TIGHTER AND WARRANTS A WIND ADVISORY DURING THE
DAYTIME HOURS FRIDAY. HAVE ALSO LEFT JUST A SLIGHT CHANCE FOR
SHOWERS OVER THE EXTREME NORTHEAST AS VORTICITY LOBES ROTATE AROUND
THE MAIN UPPER LOW. MAY PROVIDE JUST ENOUGH LIFT AND MOISTURE TO
SQUEEZE OUT A FEW RAINDROPS.

BARJENBRUCH

&&

FRIDAY NIGHT AND SATURDAY...DEEP SFC LOW MOVES EAST INTO THE GREAT
LAKES REGION ON FRIDAY NIGHT.  COOLER AIR IN THE WAKE OF THIS LOW
WILL KEEP HIGHS IN THE 60S FOR SATURDAY AND DRY WEATHER CAN BE
EXPECTED.

SUNDAY THROUGH THURSDAY...DETAILS ARE MURKY FOR THE EXTENDED PD AS
MODELS ARE ALL OVER THE PLACE WITH INDIVIDUAL SOLUTIONS.  A CLOSED
LOW WILL DIG SOUTH AND MOVE ALONG THE CALIFORNIA COAST INTO
MID-WEEK.  BOTH THE ECMWF/GFS SPLIT THIS OFF FROM A NORTHERN STREAM
THEN TRY TO PHASE THEM TOGETHER AGAIN BY THE END OF NEXT WEEK BUT
EACH DIFFERS WITH STRENGTH/TIMING/PLACEMENT.

ON SUNDAY GOOD ISENTROPIC LIFT IN THE 305-310K SURFACE WILL HELP
INITIATE SOME SHOWER ACTIVITY.  ONLY CONCERN ON SUNDAY IS MOISTURE
AVAILABILITY SINCE GOOD MOISTURE ADVECTION REALLY DOESNT GET GOING
UNTIL SUNDAY NIGHT/MONDAY WHEN THE WARM FRONT MOVES NORTH ACROSS THE
CWA.  WILL KEEP LOW POPS IN FOR SUNDAY NOW BUT WONT RAISE THEM ANY.

SUNDAY NIGHT AS THE WARM FRONT MOVES THROUGH STRONGER MOISTURE
TRANSPORT WILL BE REALIZED AS A SURFACE LOW MOVES EAST INTO WESTERN
KANSAS.  THIS LOW DOESNT MOVE MUCH AS THE H5 LOW TO THE WEST DEEPENS
AND DOESNT MOVE MUCH.  AS THE H5 LOW MOVE SOUTH...THE TOPEKA CWA
REMAINS UNDER SW FLOW ALOFT AND MULTIPLE SHORT WAVES EJECT FROM THE
MAIN SYSTEM INTO KS WHICH WILL KEEP A CHANCE OF PRECIP IN UNTIL AT
LEAST TUES NIGHT.  THERE IS STILL DISAGREEMENT WITH HOW THE H5 LOW
WILL MOVE AND EVOLVE SO CHANGES IN PRECIP TIMING/PLACEMENT WILL
STILL BE POSSIBLE LATER ON.  WITH SUCH DISAGREEMENT IN THE DAY 6/7
TIME FRAME DID NOT ADD POPS AT THIS TIME.

SALLY

&&

.AVIATION...DISCUSSION FOR 18Z TAFS
CLOUD SHIELD IS SLOWLY CLEARING FROM WEST TO EAST WITH THE BACK
EDGE NOW PUSHING THROUGH MHK. MVFR CIGS WILL PERSIST AT FOE AND
TOP FOR THE NEXT COUPLE OF HOURS BEFORE SKIES CLEAR THERE AS WELL.
WINDS WILL BE GUSTY THROUGH THE DAY OUT OF THE NORTHWEST BUT WILL
TAPER A BIT BY LATE EVENING. VFR CONDITIONS WILL RULE OVERNIGHT
WITH WEST WINDS PICKING BACK UP TO 20 TO 30 KTS BY MID MORNING
FRIDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 10
AM TO 8 PM CDT FRIDAY...KSZ008>012-020>024-026-034>040-054-055-

&&
Hazardous weather outlook, Oct 1, 6:54 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
654 AM CDT THU OCT 1 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-021200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
654 AM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE IN NORTHEAST AND EAST CENTRAL
KANSAS THROUGH MIDDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE ENTIRE AREA
SUNDAY...SUNDAY NIGHT...AND MONDAY...AND FOR MAINLY EAST CENTRAL
KANSAS MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 11:42 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie33 min

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.